Virginia, 2012Damaging Winds in Virginia, July 31, 2012
July 31, 2012 · NWS RNK · 2 events in 2 counties and zones
S. tracked into the central Appalachians and provided the impetus for a few severe storms mainly over the mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A seasonably moist air mass (low to mid-60s dew points) resided over the region as an upper level storm system over the eastern U.S. tracked into the central Appalachians and provided the impetus for a few severe storms mainly over the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 8:52 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 31, 8:52 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT TUE JUL 31 2012
.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL KEEP THE AREA IN A FAVORED PATTERN FOR
SCATTERED SHOWERS AND STORMS INTO LATE WEDNESDAY. A COLD FRONT
WILL APPROACH THE AREA WEDNESDAY BEFORE DISSIPATING WEDNESDAY NIGHT.
WEAK HIGH PRESSURE WILL BUILD IN LATE IN THE WEEK RESULTING IN
SOMEWHAT DRIER AND WARMER WEATHER FOR THURSDAY INTO FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 935 PM EDT TUESDAY...
LATEST WRFARW-RNK SHOWED CONVECTION WEAKENING AND DISSIPATING
OVERNIGHT. THIS SAME TREND WAS SHOWEN ON NAM AND GFS.
ADJUSTED POPS FOR THE LATEST KFCX 88D TRENDS WITH CONVECTION
SPILLING A LITTLE FURTHER EAST THAN FIRST THOUGHT. IN
GENERAL...INCREASED POPS IN THE SOUTHERN SHENANDOAH VALLEY OF
VIRGINIA AND NORTHWEST MOUNTAINS OF NORTHWEST NORTH CAROLINA FOR
THE NEXT COUPLE OF HOURS. THEN...CLUSTERS OF SHRA/TSRA SHOULD
GRADUALLY WEAKEN WITH THE LOSS OF SOLAR HEATING. KEPT THE HIGHEST
POPS IN THE NORTHWEST TONIGHT AND THE LOWEST POPS IN THE
SOUTHEAST. SHORTWAVE TO OUR WEST WILL ARRIVE OVERNIGHT INTO EARLY
WEDNESDAY AND MAY TRIGGER ANOTHER ROUND OF SHRA. EXPECT A WEAKENED
STATE TO ANY STORMS...SO HELD ON TO SOME LOW POPS MAINLY NORTHWEST
THRU THE OVERNIGHT. AREAS OF FOG WILL DEVELOP OVERNIGHT ESPECIALLY
WHERE HEAVY RAIN OCCURRED. LOW TEMPERATURES WILL RANGE FROM THE
UPPER 50S IN THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST. EXPECT
ANOTHER ACTIVE THUNDERSTORM DAY ON WEDNESDAY WITH A COLD FRONT
APPROACHING FROM THE NORTHWEST.
AS OF 745 PM EDT TUESDAY...
RAISED POPS IN THE WEST THIS EVENING WITH AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING SOUTHEAST INTO THE REGION. PLAYED THE HIGHEST
POPS IN THE NORTHWEST. MODIFIED TEMPERATURES ACCORDING TO LATEST
TREND. ADJUSTED POPS AND CLOUDS IN THE EAST FOR LATEST TRENDS.
MORE ADJUSTMENTS LATER TONIGHT.
AS OF 300 PM EDT TUESDAY...
CONVECTION REMAINS QUITE WIDELY SCATTERED AND MAINLY OVER THE FAR
WESTERN PERIMETER OF THE CWA ATTM...ALONG THE ELONGATED CONVERGENCE
ZONE STRETCHING FROM THE SE STATES INTO THE GREAT LAKES. IN ADDITION
THE CWA REMAINS IN BETWEEN THE REMNANT MCS THAT PASSED WELL SOUTH
EARLIER...THE CORE OF THE 5H TROF TO THE NORTH...AND THE NEXT
SHORTWAVE SEEN IN WATER VAPOR BACK IN THE OHIO VALLEY. THIS COMBO
WITH RATHER WEAK INSTABILITY PER CAPES OF 1500 J/KG OR SO...AND THE
LEFTOVER POCKET OVER THE SE WHERE EARLIER FOG/STRATUS HAS LIMITED
DEVELOPMENT...MAKES ADDED TSRA COVERAGE INTO THE EVENING RATHER
IFFY. SHORT TERM MODELS AGAIN REMAIN OVERDONE AS EXPECT WILL SEE
MORE OUTFLOW DRIVEN CLUSTERS OF SHRA/TSRA MOUNTAINS THAT SHOULD
GRADUALLY PROPAGATE EAST AND PERHAPS WORK OVER THE BLUE RIDGE BEFORE
LOSS OF HEATING. THEREFORE HAVE CONTINUED A SCATTERING OF POPS INTO
EARLY EVENING WITH HIGHEST VALUES WEST-NORTH AND LOWER CHANCES SE.
STILL SOME ISOLATED PULSE SVR/HEAVY RAIN POTENTIAL SO KEEPING
MENTION IN THE HWO INTO THE EVENING. NEXT UPSTREAM WAVE WILL
ARRIVE OVERNIGHT INTO EARLY WED AND MAY TRIGGER ANOTHER ROUND OF
SHRA BUT TIMING SUGGESTS A WEAKENED STATE TO ANY STORMS...SO ONLY
KEEPING SOME LOW POPS MAINLY NW THRU THE OVERNIGHT. SHOULD AGAIN
BE FOG AROUND ESPCLY WHERE RAIN OCCURRED BUT NOT LOOKING AT THE
DEGREE OF STRATUS TNGT GIVEN THE FLOW TURNING LIGHT SOUTH/SW.
TEMPS SHOULD AGAIN FALL OFF TO MOSTLY 60S WITH A FEW 50S IN THE
VALLEYS SIMILAR TO THIS MORNING.
DECENT VORT LOBE TO THE NW TRACKS ACROSS AND JUST EAST OF THE CWA ON
WED WITH THE MAJORITY OF DEEPER MOISTURE WORKING INTO THE PIEDMONT
DURING MAX HEATING. HOWEVER WEAK SFC WAVE NEAR THE COAST MAY INJECT
JUST ENOUGH MOISTURE TO PRODUCE MORE SCTD TSRA WEST INTO THE
MOUNTAINS JUST AHEAD OF A COLD FRONT DROPPING IN FROM THE NW. DRYING
ALOFT MAY TEND TO LIMIT COVERAGE BUT GIVEN ONLY WEAK NW FLOW APPEARS
ENOUGH RH TO POP SOME CLUSTERS/BANDS OF TSRA ESPCLY ALONG/EAST OF
THE BLUE RIDGE. THUS ORIENTED CHANCE POPS OVER THE RIDGES IN SPOTS
EARLY ON...SHIFTING EAST BY MID/LATE AFTERNOON. OTRW PARTLY TO
MOSTLY SUNNY AND A BIT WARMER UNDER MORE WESTERLY FLOW ALOFT
RESULTING IN HIGHS CLOSE TO 90 SE AND MOSTLY 80S ELSW.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 310 PM EDT TUESDAY...
HEIGHTS SLOWLY RISE THROUGH THE PERIOD AS SURFACE HIGH PRESSURE
SLOWLY STRENGTHENS. THE SUBTLE WARMING ALOFT WILL KEEP STORMS MOSTLY
RESERVED TO THE HIGHEST ELEVATIONS OF EXTREME SW VA AND NW NC. MAXT
WILL BE SIMILAR BOTH THURSDAY AND FRIDAY WITH MIDDLE 80S TO LOWER
90S. DEWPOINTS WILL FALL THROUGH THE 60S ACROSS MOST SPOTS BUT
STAYING IN THE MIDDLE 60S ACROSS THE SOUTHSIDE AND PIEDMONT. ATTM
THURSDAY SHOULD BE SOMEWHAT LESS ACTIVE AS FAR AS STORM DEVELOPMENT
THAN FRIDAY. THE BERMUDA RIDGE SHIFTS WEST AND STRENGTHENS INTO THE
LONG TERM.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 100 PM EDT TUESDAY...
WEAK UPPER TROFFING/WEAKNESS EXPECTED TO PERSIST OVER THE MID
ATLANTIC AND MID APPALACHIAN REGION THROUGH SATURDAY NIGHT AS AREA
IS SANDWICHED BETWEEN BROAD BERMUDA HIGH TO THE EAST AND EXTENSIVE
UPPER RIDGE FROM THE 4-CORNERS AREA INTO THE SOUTHERN HIGH PLAINS.
SLIGHTLY COOLER AIR ALOFT COMBINING WITH SUBTLE WEAK EMBEDDED SHORT
WAVE TROFS MEANDERING EAST IN UPPER FLOW SHOULD BE SUFFICIENT TO
MAINTAIN DAILY THREAT FOR MAINLY DIURNALLY-DRIVEN WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS THOUGH THE FIRST HALF OF THE LONG TERM
PERIOD.
A MORE SUBSTANTIAL SHORT WAVE TROF EXPECTED TO MOVE EAST-SOUTHEAST
THROUGH THE UPPER GREAT LAKES ON SUNDAY...GRADUALLY FILLING AND
LIFTING EAST-NORTHEAST BACK INTO SOUTHEASTERN CANADA BY EARLY NEXT
WEEK. AT THE SAME TIME...WESTERN UPPER RIDGE EXPECTED TO AMPLIFY
OVER THE CENTRAL HIGH PLAINS...SUPPORTING SUFFICIENT AMPLIFICATION
OF DOWNSTREAM EASTERN TROF TO DRIVE COOL FRONT SOUTHEAST THROUGH THE
BLACKSBURG FORECAST AREA BY/ON MONDAY PRECEDED AND ACCOMPANIED BY A
MORE ORGANIZED LINE OF SHOWERS/STORMS...TO BE FOLLOWED BY SOMEWHAT
COOLER AND DRIER AIR BEHIND THE FRONT BY TUESDAY...MOST NOTABLY FROM
THE BLUE RIDGE WEST.
HPC BIAS CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED
FIELDS...WITH ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN
LOCAL CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
AS OF 810 PM EDT TUESDAY...
CONVECTION CONTINUES ACROSS THE CWA THIS HOUR...BUT MOSTLY ON THE
UPSLOPE SIDE OF THE ALLEGHANYS. TSRA ARE AVOIDING MOST OF THE TAF
SITES AT THIS HOUR...BUT WILL NEED TO WATCH LWB...ROA...AND LYH FOR
THE NEXT COUPLE OF HOURS WITH NEARBY STRONG CONVECTION AND OUTFLOW
BOUNDARIES THAT MAY SPARK NEW CONVECTION NEARBY. CONVECTION SHOULD
DIMINISH IN ALL AREAS BY 04Z AT THE LATEST...LEAVING MOSTLY VFR MID
TO HIGH-LEVEL OVERCAST OVERNIGHT. FOR WED...THE UPPER TROUGH DRIVING
THE BULK OF THE CONVECTION WILL SHIFT EAST...WITH THE BEST
DEVELOPMENT EXPECTED ACROSS THE PIEDMONT. THUS...HAVE FOCUSED ON
ADVERTISING AFTERNOON CONVECTION IN THOSE AREAS...AND LEFT IT OUT OF
BLF/LWB...BUT THIS WILL NEED TO BE WATCHED WITH LATER MODEL RUNS.
OTHERWISE...FAIRLY WIDESPREAD RAIN SHOULD LEAD TO IFR-LIFR BR/FG AND
IFR-LIFR CIGS IN THE 08Z-12Z TIME FRAME WED...ESPECIALLY
LWB/BLF/BCB...WITH LESS THREAT OF SUCH OCCURRING IN AREAS THAT
RECEIVED LESS RAIN ACROSS THE PIEDMONT.
WINDS...MOSTLY CALM OR VRB03KT OVERNIGHT...BECOMING SW-WNW THROUGH
THE DAY WED AT SPEEDS 10KTS OR LESS.
AS OF 1235 PM EDT TUESDAY...
LOW CIGS CONTINUE TO SLOWLY IMPROVE TO VFR ESPCLY ALONG AND EAST
OF THE BLUE RIDGE WHERE FOG/STRATUS HAVE BEEN STUCK FOR MUCH OF
THE MORNING. EXPECT THIS TREND TO PREVAIL INTO THE AFTERNOON WITH
MAINLY 4-6K FT CU FIELDS FOR MOST SPOTS UNTIL LOSS OF HEATING.
THE MAIN THREAT OF SLOW MOVING MULTICELLULAR STORMS CONTINUES IN
THE WESTERN LOCATIONS ALONG AND SOUTH OF A LINE FROM KLWB-KBCB
THIS AFTERNOON. OVERALL...COVERAGE WILL BE SCATTERED ELSEWHERE BUT
CONFIDENCE IS HIGH THAT SHOWERS AND STORMS WILL BE IN THE VICINITY
OF ALL MOST TAF SITES IN THE AFTN SO KEPT IT IN.
SHOULD SEE A QUICK WEAKENING TREND TO CONVECTION THIS EVENING AS
THE SHORTWAVE PASSES. HOWEVER...ANOTHER SHORTWAVE UPSTREAM MAY
BRING SHOWERS INTO THE KLWB/KBLF AREA THROUGH LATE THIS EVENING.
CIGS MAY DROP AGAIN LATE TUE NIGHT AS WELL AS VSBYS DEPENDING ON
EXTENT OF RAINFALL...AND CLEARING SKIES SO LOWERED CIGS/VSBYS TO
IFR/MVFR MOST SPOTS EXCLUDING KROA BUT NOT AS LOW AS LAST NIGHT.
THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUES THROUGH THE WEEK BUT SHOULD BECOME MORE
WIDELY SCATTERED WEDNESDAY...AND ISOLATED THURSDAY INTO FRIDAY AS
WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN
TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND
STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS
POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY
DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER
HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH/KK
SHORT TERM...KM
LONG TERM...WERT
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 31, 8:56 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EDT TUE JUL 31 2012
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
956 PM EDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN
WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 31, 6:27 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 1 WNW RICHLANDS 37.10N 81.82W
07/31/2012 TAZEWELL VA 911 CALL CENTER
BRAGG ROAD CLOSED DUE TO FLOODING. 6 TO 12 INCHES OF
WATER WAS FLOWING OVER THE ROAD.
&&
FISHERSpecial weather statement, Jul 31, 8:00 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT TUE JUL 31 2012
VAZ019-010200-
ALLEGHANY VA-
900 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY...
AT 854 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COVINGTON CITY...MOVING EAST AT 5 MPH. ANOTHER STRONG THUNDERSTORM
WAS DEVELOPING NEAR THE TOWN OF ALLEGHANY IN THE SOUTHWEST PART OF
THE COUNTY.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CLIFTON FORGE CITY AROUND 935 PM...IRON GATE
AROUND 955 PM...AND LONGDALE FURNACE AROUND 1000 PM.
LAT...LON 3789 7975 3784 7969 3787 7966 3786 7962
3777 7967 3780 7982 3771 7991 3767 7998
3770 8028 3773 8025 3775 8026 3778 8021
3779 8023 3788 8015
RABLocal storm report, Jul 31, 8:10 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 6 WSW CLIFTON FORGE CIT 37.78N 79.92W
07/31/2012 E0.25 INCH ALLEGHANY VA COCORAHS
PEA SIZE HAIL EAST OF COVINGTON
&&
FISHERSpecial weather statement, Jul 31, 8:54 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT TUE JUL 31 2012
VAZ011-010300-
GILES VA-
954 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT GILES COUNTY...
AT 949 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE
FROM 6 MILES NORTHWEST OF MOUNTAIN LAKE TO 4 MILES SOUTHEAST OF
PEARISBURG TO POPLAR HILL...MOVING EAST AT 15 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE. IN
ADDITION...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR EGGLESTON AROUND 1000 PM...CASCADES AROUND
1005 PM...MOUNTAIN LAKE AROUND 1010 PM...KIRE AROUND 1015 PM AND
NEWPORT AROUND 1030 PM.
LAT...LON 3741 8047 3735 8044 3733 8045 3732 8044
3727 8052 3725 8061 3718 8079 3718 8081
3731 8072 3741 8068 3743 8064 3745 8050
RABSpecial weather statement, Jul 31, 8:57 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT TUE JUL 31 2012
VAZ023-024-034-035-010300-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
957 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD...BOTETOURT AND
ROCKBRIDGE COUNTIES...
AT 953 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF ROCKBRIDGE BATHS TO 4 MILES NORTHEAST OF GLASGOW TO
BUCHANAN...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR FAIRFIELD AROUND 1005 PM...GLASGOW AROUND
1010 PM...CORNWALL AROUND 1015 PM...VESUVIUS AROUND 1035 PM...ALTO
AROUND 1040 PM AND FORKS OF BUFFALO AROUND 1100 PM.
LAT...LON 3793 7920 3789 7915 3785 7914 3782 7916
3777 7906 3772 7906 3771 7903 3763 7905
3742 7944 3758 7980 3770 7952 3804 7941
RABSpecial weather statement, Jul 31, 9:30 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 PM EDT TUE JUL 31 2012
VAZ034-045-010330-
BEDFORD VA-CAMPBELL VA-
1030 PM EDT TUE JUL 31 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BEDFORD AND CAMPBELL
COUNTIES...
AT 1028 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF FOREST...MOVING EAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR FOREST AROUND 1040 PM...TIMBERLAKE AROUND
1045 PM...LYNCHBURG AIRPORT AROUND 1055 PM...LYNCHBURG CITY AROUND
1110 PM...BOCOCK AROUND 1115 PM AND CONCORD AROUND 1130 PM.
LAT...LON 3727 7942 3742 7938 3744 7916 3740 7912
3741 7910 3739 7907 3742 7907 3742 7905
3743 7903 3742 7901 3725 7892 3725 7887
3721 7885
RABThunderstorm Wind, Giles
- When
- July 31, 9:35 PM EST
- Where
- Giles County, 0.36 mi NE of Hoges Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- 911 Call Center
- Coordinates
- 37.324, -80.595
Three downed trees reported between Cascades and Pembroke along Doe Creek Road.
Thunderstorm Wind, Montgomery
- When
- July 31, 9:40 PM EST
- Where
- Montgomery County, 1.77 mi NW of Mountain View
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.290, -80.470
Several trees knocked down off of Route 460 in Jefferson National Forest. Numerous large tree limbs also down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 31, 20124 injured · $6.0 million · 4 in hail · 12 events
- Flash Flooding and Damaging Winds in Arizona, July 31, 20121 injured · $10 million · 60 kt wind · 9 events
- Flash Flooding and Hail in New York, July 31, 2012$320,000 · 55 kt wind · 16 events
- Flash Flooding and Damaging Wind in California, July 31, 2012$328,000 · 61 kt wind · 13 events
- Flash Flooding in West Virginia, July 31, 2012$450,000 · 3 events
- Flash Flooding in Virginia, July 31, 2012$185,000 · 2 events
- Flash Flooding in Nevada, July 31, 2012$152,000 · 3 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 31, 20123 injured · $23,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, July 31, 2012$75,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Indiana, July 31, 2012$40,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, July 31, 2012$50,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 31, 2012$40,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404397, 404398.